Alert archive / Idaho / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 20, NWS Pocatello, ID

July 3, 2017Clark County, Fremont County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 3, 2017, 6:38 PM MDT for Clark County, Fremont County, Idaho. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2017, 6:38 PM MDT (00:38 UTC)
Expired
Jul 3, 2017, 7:11 PM MDT
In force
33 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clark County, ID, Fremont County, ID

The radar

The Pocatello radar (KSFX), 169 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.6 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2017-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2017-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
3398 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

139 
WUUS55 KPIH 040038
SVRPIH
IDC033-043-040130-
/O.NEW.KPIH.SV.W.0020.170704T0038Z-170704T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
638 PM MDT MON JUL 3 2017

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Northwestern Fremont County in southeastern Idaho...
  Northeastern Clark County in southeastern Idaho...

* Until 730 PM MDT

* At 638 PM MDT, a severe thunderstorm was located 7 miles north of
  Spencer or 14 miles northwest of Idmon, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Spencer and Humphrey. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4455 11159 4436 11219 4451 11229 4456 11223
      4454 11222 4453 11219 4454 11214 4452 11210
      4454 11207 4453 11203 4455 11203 4454 11198
      4456 11195 4456 11187 4451 11183 4453 11180
      4452 11178 4454 11172 4456 11171
TIME...MOT...LOC 0038Z 240DEG 22KT 4449 11214 

HAIL...1.00IN
WIND...60MPH
 
$$

HINSBERGER
2 follow-up statements
146 
WWUS55 KPIH 040055
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
655 PM MDT MON JUL 3 2017

IDC033-043-040130-
/O.CON.KPIH.SV.W.0020.000000T0000Z-170704T0130Z/
Fremont ID-Clark ID-
655 PM MDT MON JUL 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHWESTERN FREMONT AND NORTHEASTERN CLARK COUNTIES...

At 654 PM MDT, a severe thunderstorm was located 11 miles northwest
of Kilgore or 13 miles northwest of Idmon, moving northeast at 25
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Spencer and Humphrey. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4455 11159 4436 11219 4451 11229 4456 11223
      4454 11222 4453 11219 4454 11214 4452 11210
      4454 11207 4453 11203 4455 11203 4454 11198
      4456 11195 4456 11187 4451 11183 4453 11180
      4452 11178 4454 11172 4456 11171
TIME...MOT...LOC 0054Z 240DEG 22KT 4454 11202 

HAIL...1.00IN
WIND...60MPH
 
$$

HINSBERGER
234 
WWUS55 KPIH 040111
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
711 PM MDT MON JUL 3 2017

IDC033-043-040119-
/O.CAN.KPIH.SV.W.0020.000000T0000Z-170704T0130Z/
Fremont ID-Clark ID-
711 PM MDT MON JUL 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FREMONT AND
NORTHEASTERN CLARK COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 4455 11159 4436 11219 4451 11229 4456 11223
      4454 11222 4453 11219 4454 11214 4452 11210
      4454 11207 4453 11203 4455 11203 4454 11198
      4456 11195 4456 11187 4451 11183 4453 11180
      4452 11178 4454 11172 4456 11171
TIME...MOT...LOC 0108Z 240DEG 22KT 4459 11191 

$$

HINSBERGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:26 PM MDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 3, 2:26 PM MDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
226 PM MDT Mon Jul 3 2017

.DISCUSSION...Cumulus field has begin brewing over portions of the
central mountains this afternoon per satellite imagery. Still
expect that a few of these build ups could develop into something
more significant. Thus have kept weak precip chances across the
easterly portions of the central mountains and extending toward
the Divide tonight. Upper ridge still the main story this week
with temperatures continuing to climb. Have issued a Heat Advisory
for the Eastern Magic Valley where warmest daytime highs and
overnight lows are expected. Significance lies in the fact that
this is a multi-day event, with guidance continuing to push
temperatures near or above records for several days in a row.
Moisture wrapping around the center of the high still looking to
reach East Idaho by mid week, with the additional humidity a
contributing factor to the overnight lows. Thunderstorm activity
COULD limit daytime highs, but confidence is extremely low on any
one point seeing development from one day to the next.

GFS and ECMWF flatten the high slightly beginning Sunday with the
greatest impact into early next week. Have limited
afternoon/evening thunderstorm potential late in the forecast
period, and allowed temps to moderate by a few degrees.
Considering the model trend has been to strengthen the ridge and
increase the day time highs over the past several days,
lengthening the heat wave, am not eager to make significant
changes to persistence that far out. DMH

&&

.AVIATION...Isolated storms are forecast late this afternoon and
evening across the Upper Snake Plain and Highlands. We've included
VCTS at KIDA and KDIJ. Otherwise expect VFR with some cumulus
buildups through sunset in and around the other TAF sites. Gusts
over 25kts are possible with storms along with brief downpours,
which could lead to temporary reductions in visibility or ceiling.
We cannot rule out small hail as well. High pressure continues to
build across west. Another round of showers and isolated storms
mainly over the central mountains and Upper Snake Highlands, but not
affecting TAF sites at this time.  Keyes

&&

.FIRE WEATHER...Westerly winds aloft prevail over Southeast
Idaho High today even as high pressure begins to build near the Four
Corners area. High pressure becomes more pronounced Tuesday through
Saturday. The Snake Plain will see temperatures in the 90's through
the week and flirting with the 100 degree mark Wednesday through
Friday. Some high level moisture will contribute to isolated
dry thunderstorms along the Montana and Idaho line today, and to a
lesser extent the Lemhi range. There will be a slight chance of
afternoon dry thunderstorms in the Central Mountains from Sun Valley
to North Fork on Tuesday. Poor nighttime humidity recovery can be
expected through the week, especially the middle and upper slopes.
Monsoon moisture makes a gradual increase by Wednesday, then
stronger by Friday and Saturday. With increasing moisture comes the
the potential for overnight thunderstorms. If any storms are to
produce rainfall approaching a tenth of an inch, it looks like
Friday night and Saturday will be the best chance. RS

&&

.HYDROLOGY...Warm temperatures will be the story this week, but
current expected impact on river levels is minimal. We did receive
reports this weekend of water still flowing at higher elevations,
especially for the central mountains, with pockets of snowfall
still existing. So, kept areal flood warning going, especially
considering the impact at higher elevations to backcountry
recreationists. Otherwise only other flood impact still lingering
in the Big Wood region, with signs that the river there continues
to slowly recede. Expectations are that the next few days will be
the tell-tale for East Idaho hydrology, but we should be beyond
peak flows now. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from midnight Tuesday night to 8 PM MDT Friday for
IDZ017.

&&

In the hours before

Special weather statement, Jul 3, 5:37 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Pocatello ID
537 PM MDT MON JUL 3 2017

IDZ019-020-023-040030-
Caribou Highlands ID-Upper Snake Highlands ID-
Upper Snake River Plain ID-
537 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FREMONT...
JEFFERSON...NORTHWESTERN BONNEVILLE...WESTERN MADISON AND
SOUTHEASTERN CLARK COUNTIES UNTIL 630 PM MDT...

At 536 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Roberts or 12 miles southeast of Terreton, moving east
at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Idaho Falls, Rexburg, Rigby, Ririe Reservoir, Terreton, Lorenzo,
Ammon, Iona, Sugar City, Ucon, Menan, Teton, Ririe, Roberts,
Lewisville, Mud Lake, Parker, Hamer, Archer and Egin.

LAT...LON 4355 11249 4401 11257 4415 11166 4334 11157
TIME...MOT...LOC 2336Z 265DEG 32KT 4368 11228

HINSBERGER
Special weather statement, Jul 3, 6:07 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Pocatello ID
607 PM MDT MON JUL 3 2017

IDZ019-040045-
Upper Snake Highlands ID-
607 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT AND NORTHEASTERN
CLARK COUNTIES UNTIL 645 PM MDT...

At 606 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Spencer or 16 miles northwest of Dubois, moving east at
35 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Idmon, Spencer, Kilgore, Monida Pass and Humphrey.

LAT...LON 4454 11222 4454 11214 4452 11210 4454 11207
      4453 11203 4455 11203 4454 11198 4456 11189
      4456 11187 4451 11183 4454 11174 4431 11168
      4429 11256 4449 11261 4446 11250 4448 11247
      4446 11243 4445 11239 4454 11235 4457 11225
TIME...MOT...LOC 0006Z 252DEG 31KT 4439 11236

HINSBERGER

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:07 PM MDTSpecial Weather StatementPIHClark38 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.